Note from Rodenberg: One of my favorite media images of EMS is in the Nicholas Cage movie "Bringing Out the Dead," where naloxone plays a key role in a faith healing. That's why I was interested in the thoughts of my colleague Mark Weschler, a physician's assistant who serves as assistant medical director for Seminole County, Fla. He also works part-time in the ED here in Daytona Beach. On those days, I relax and watch him do all the work. But I'll let him take it from here ...
For many years, protocols and practice have advised the use of certain medications for the unconscious patient: Any patient whose change in mental status might stem from opiate intoxication is expected to receive naloxone (Narcan). The original intent of this medication was to reverse the narcotic's effect on the respiratory drive, but its role over the years has expanded to combat any opiate effects.
In my years as a field paramedic, I have been privileged to wake up many patients who intended to be self-sedated for a longer period of time. Instances where the patient wakes up pleasantly have been rare: In most cases, people are angry, combative or violent. They can also exhibit more serious symptoms of acute opiate withdrawal, including vomiting, seizures or arrhythmias.
In Seminole County, Dr. Todd Husty and I have developed some basic assumptions for patient care. One of our key rules is that we do things because the patient needs them, not because protocols say so. Protocols should be designed to give paramedics an arsenal of techniques, equipment and medication to be used when appropriate. They should not be a cookbook to be followed line by line. With this in mind, we came up with the "Perfect Patient Rule" to arrive at our policy on naloxone use.
Here's how it works: An unconscious patient suspected of narcotic use, but who has a controllable airway and is hemodynamically stable, is a perfect patient. The real danger to these patients is not the narcotic itself, but the potential for respiratory depression and hypoxia. If you can control the airway and maintain oxyhemoglobin saturations in the upper 90%s, you are treating the needs of the patient. This patient may be transported unconscious and quiet to the ED. In many cases, ED care consists of either immediate intubation for airway control (which is a field procedure) or allowing the patient to "sleep it off" and wake up on his own.
For example, I know of an incident in which a patient with known hepatitis C was found unconscious and breathing four times per minute. Oxyhemoglobin saturation was 96%, and blood pressure was normal. This six-foot-four, 240 lb. patient was awakened with 4 mg of Narcan. He became combative, injured himself and caused a direct body fluid exposure to a firefighter. This was a perfect patient while sleeping, who didn't need to wake up. I'm not going to state that we should never give Narcan to patients, but I do believe that paramedics in the field can decide whether naloxone use is appropriate or not.
Some paramedics in our system have raised specific questions regarding the use of naloxone:
Q: Should we titrate naloxone to effect?
A: Individual differences between patients mean that effective titration is nearly impossible. A mg of naloxone may bring some to a groggy state and some to a violent awakening or it may have no effect at all. In addition, the exact same patient may not always respond the same way to naloxone. Important variables include the patient's weight, body type, the amount of the opiate ingested and/or metabolized, and the presence of other clinical or toxicologic conditions.
Q: What if we restrain the patients first before the dose?
A: If you decide that the patient needs naloxone, restraint may be a means to prevent injury from violent behavior. But if you're predicting violence, do you really want to wake the patient up? Be sure the patient needs naloxone. (I'd add that the use of restraint virtually guarantees aspiration should vomiting result from acute withdrawal. Rodenberg)
Q: What about giving the patients the naloxone dose as you wheel them through the ED doors?
A: Speaking as an ED physician's assistant, that's just not nice. Field paramedics should always have to clean up after themselves.
Paramedics in the field face enough dangers without adding more violent patients to the mix. Using the "perfect patient rule" helps address this problem. If we can move our thoughts away from protocol and toward looking at patient needs, we'll start to reduce our risk. And, hey, any little bit helps.
Did you notice that by letting Mark write, I get myself a week off? Laziness works on the Internet as well as in the ED. But I did want to add some quick notes. In general, I'm not a fan of opiate reversal in the field. I think there are real risks, such as vomiting with aspiration and provoking violent withdrawal symptoms, which is simply not a kind thing to do. But the real reason I'm not a naloxone fan is that I believe, as Mark does, that there are better options to manage the patient in acute respiratory failure from opiate intoxication. Better to manage the airway aggressively in a quiet, sedated patient than try to do so in one who is now partially or fully agitated. As the phrase goes,"Let sleeping dogs lie." And I think there's no role for naloxone in a patient who is already intubated, for the last thing you want is for the patient to suddenly wake up and fight your respiratory care.
Mark also addressed the issue of dosing. Some EMS authorities advise paramedics to administer the drug slowly, titrating the dose to improvements in respirations and mental status. While I accept this concept idea in theory, I'm not sure I'd support it in practice. Titration would allow the patient a slower, less dramatic and less radical emergence from the drug-induced haze, but is that why you're giving the drug? I would contend that when you choose to give naloxone, you're giving it because you want the patient to wake up, not simply to sleep a bit lighter.
With slow titration, you never quite know when enough of the drug has been given. If we're worried about airway protection, at what level of response or number of respirations per minute do airway reflexes come back? The only way to really test it is to continually put a tongue blade in someone's mouth, and this could actually induce vomiting and precipitate aspiration if the protective gag is not there.So for my money, if you're going to give naloxone, give it for real, at least 2 4 mg or more (patients taking drugs such as propoxyphene [Darvon] may not respond until a dose of up to 10 mg has been given). I'm fond of saying that in the ED, there're only two rates of drug and fluid administration: wide open and keep open, depending on whether you really intend to do something or not. I think the same is true of drugs in EMS. If you're going to give naloxone, give it like you mean it, and make sure you get the effect that you want.